Last reply 3 years ago
Tecfidera is killing my stomach!!!

This is my first course of MS treatment and I basically feel like I’ve got the stomach flu all day long! Are all MS treatments like this?

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


judy-gy
3 years ago

Hi, so sorry to here that. Sometimes side effects can wear off after a bit as your body gets used to dealing with them. I am reminded to eat within an hour of taking the med. Maybe try a little more food before? get advice from MS nurse or prescriber. good luck. Jx


brooke1
3 years ago

🙁 I feel your pain. I was also reminded to eat something more fatty (ideally healthy fat) along with the pill–this is because fat takes longer to digest, and will protect the GI tract/stomach more.


ruggermad
3 years ago

Hi Jessa

I’m due to start Tecfidera next month and I have been scouring t’internet to see if there is any advice out there to manage the side effects. I have found this link which may help you:

http://www.thisisms.com/forum/tecfidera-bg-12-dimethyl-fumarate-f52/topic22462.html

According to one of the posts on the link on page 4, aspirin contains something which helps the stomach and is recommended to patients suffering from ulcerative collitis.

Hope you might get some relief from the suggestions.

All the best


brooke1
3 years ago

I feel your pain. I did a slower ramp-up (started with 1/4 the therapeutic dose for the first week) to try to get away from injections, since I was just forming too many cysts at injection sites. But… I’ve tried tecfidera 2 times in the past month (starting it), and I’m still recovering from my near-puke-fest and intense stomach pain last Thursday. Several days not being able to eat…

Not on a DMD right now. We’ll see what I can actually do.


caterpillar
3 years ago

I did not tolerate Tecfidera and switched to Gilenya 2 months ago, so far no puking or anything like that, just feeling tired. But then again I was tired also before I started, so maybe it’s MS itself and not Gilenya that is the cause.


anthony101
3 years ago

I’ve been taking Tecfidera for 4 months. It has been awful, everyday my stomach is in agony (yes I am taking after food) my body is constantly boiling and I cannot regulate my temperature which is always worse at night. Last week I had to have my appendix removed and due to that pain in my stomach I decided to stop taking my pills until I had recovered enough and got my appetite back. The five days I didn’t take Tecfidera were bliss (apart from the surgery pain) no stomach ache no temperature just felt amazing like I didn’t event have MS, I then decided to take my pills again this Monday and immediately felt terrible again. Today I visited the hospital where I am treated and was finally told that Tecfidera is not for everyone after three months of complaining ! So happy to be off this drug.


whimpurr
3 years ago

I REFUSE ALL THE DMD drugs! NOT WORTH THE AGONY of side effects with LITTLE proof they actually do anything! Just MY opinion! 😉


brokendancer
3 years ago

I understood the aspirin was for the flushing but fatty diet is what I had heard. I’m hoping to start it soon, I was planning to try yoghurt, full fat or greek as those kind of things usually line your tummy well 🙂
Good luck
Sonia x


cabbage777
3 years ago

Been on tecfidera since Feb. No stomachache issues at all just the occasional flush, when feeling a bit stressed. Struggling with my diabetes eds with it though. Fist Ms meds so wouldn’t know if doing what supposed too. Good luck Sonia, on starting yours x


melissa-g
3 years ago

I’m having trouble with it too.. I did a very slow taper up on it, adding one pill every 2 weeks, and then was on it for a month or so on the full dose and my stomach was only getting worse, they told me to go back down to one pill twice a day and raise it again, but even on the one pill my stomach is bothering me 🙁
Not sure if I’ll be able to stay on it!


anthony101
3 years ago

Hey guys, I commented a few weeks back after I had my appendix out, I’ve refused to take tecfidera and have been on no meds for about two weeks now and it feels like a light has been turned on in my head. Not drowzy, concentration is back to normal. I’m never taking tecfidera ever again.


naomih
3 years ago

Hi Jessie. Sorry everyone else! I’m a week into tecfidera and until I came off my super high fibre diet 2 days ago everything was just fine. Whatever you decide, these options are biased to the negative. People hate to tell a good story for fear of gloating so the majority of post are negative rather than a true reflection of the effects on the people taking the meds!!


anthony101
3 years ago

Er… Not gloating, tecfidera f***ed me up whilst I was on it. I’m glad it’s working for you but trust me when I say is not for everyone.


melissa-g
3 years ago

@naomih Everyone is different, some people have had no issues with tec, but its also pretty common for stomach problems, and flushing etc. I don’t think anyone is trying to say anything untrue to their experience on here


naomih
3 years ago

Think the point about bias is being proven. Sorry for any offence caused.


anthony101
3 years ago

My post had the intention of showing my personal reaction to tecfidera and the 6 months I was taking it. I noticed a serious lack of concentration power and extreme drowsiness/fatigue along with the more usual effect of stomach pains and flushing, this was noticed by all of my colleagues who have also mentioned how much better I have been since coming off the drug. If you want to call me bias then go ahead, I am trying to share one persons (my own) reaction to a drug that potentialy someone Else out there could be having. The fact is this drug does not work for everyone and that is medically proven, people have even died from the taking tecfidera (feel free to Google that).


darren
3 years ago

Hello,
I have noticed a trend, with people being very over protective of their chosen dmd (in this case tecfidera).
Its a shame the company responsible for tecfidera didn’t do anything to ease digestion of their drug. I wonder if it should have been an injectable?

D


katflowers
3 years ago

I thought I’d post on this one since I’ve been on Tecfidera now for 2 months and it’s fabulous – no problems at all. But this is my second attempt at taking it. The first was a complete nightmare but I felt the benefits were worth having another try. Omneprazole, buscopan, scrambled eggs on toast and a full fat yogurt for breakfast, ginger biscuits sometimes hourly to cope with the nausea and phasing onto the tablets much more slowly has worked and I’m so pleased.

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.